Alert archive / Kentucky / Flash Flood Watches in 2015

Flash Flood Watch 6, NWS Louisville, KY

July 4, 20158 counties in Kentucky

NWS Louisville, KY issued this flash flood watch at Jul 4, 2015, 11:44 PM CDT for 8 counties in Kentucky. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 4, 2015, 11:44 PM CDT (04:44 UTC)
Expired
Jul 5, 2015, 2:12 PM CDT
In force
14 hr
Issued by
NWS Louisville, KY
Flood severity
None

Counties Adair County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Lincoln County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 4, 7:16 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 7:16 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
816 PM EDT Sat Jul 4 2015

...Forecast Update...
Updated at 815 PM EDT Sat Jul 4 2015

Forecast remains on track for this evening and overnight. Currently
the area is shower/storm free as convection is confined south of the
KY border. As upper level wave begins to pivot to the east/northeast
later tonight, showers and storms will once again spread back into
southern KY and the Lake Cumberland region.

Otherwise, plan on partly to mostly cloudy skies thanks to
debris/anvil clouds moving overhead. This should act to limit
widespread fog and also a day of drying for most will certainly help
as well.

.SHORT TERM (Now through Sunday Night)...
Issued at 307 PM EDT Sat Jul 4 2015

Scattered showers have developed this afternoon across mainly south
central KY near the stalled frontal boundary. These showers should
diminish early this evening with just isolated coverage expected
through much of the evening hours. Thus, expect that pretty much all
of the forecast area will have only a 20% or less chance for rain
around time for fireworks celebrations tonight. Temperatures will
be in the mid to upper 70s by sunset.

An upper level trough will move through the region tonight and
Sunday, continuing to slowly shift eastward Sunday night. Moisture
will increase again on the eastern side of this trough tonight with
showers and storms developing again. Storm coverage will increase
late tonight into tomorrow across mainly south and east central
Kentucky. The best chances for showers and storms will be around and
just north of the Lake Cumberland area. However, short term and
mesoscale models do differ a bit in how far east the best storm
coverage will be. It could end up that the higher coverage of storms
is just to the east of the forecast area. These showers and storms
will be efficient rain producers with precipitable water values
rising to around 1.8". If training does occur, some minor flooding
will be possible. However, given model differences, confidence in
widespread problems is low, so will hold off on headlines for now.
Rain will move off to the east tomorrow night with dry conditions
expected for much of the night.

There is the potential for some fog tonight if clouds do clear.
Think this would mainly be across southern IN, similar to this
morning. Lows the next two mornings will range from the mid 60s to
around 70. Highs will be tricky tomorrow and depend on rain
coverage. Highest temps will be across southern IN and along the
Ohio River in the mid 80s. Lowest temps will be in east central KY
where highs may top out only in the upper 70s.

.LONG TERM (Monday through Saturday)...
Issued at 305 PM EDT Sat Jul 4 2015

For the start of the work week, we'll have an upper low exiting the
Ohio Valley leaving us in a brief relatively subsident region within
the overall pattern.  This will result in meager precip chances for
Monday...20-30% at best.  Tuesday a frontal boundary from a low
pressure system traversing southern Canada will move into the
Midwest becoming draped over the Ohio Valley through Wed
night/Thurs.  A wet setup once again looks likely for the middle of
the coming week with multiple upper level shortwaves riding along
the boundary providing several rounds of showers/storms.  This setup
has the potential to pose flooding issues given the very wet end of
June/beginning of July that we've already experienced.  The threat
for severe wx looks uncertain and will depend on boundary location
and available instability.  We may have an opportunity to build some
instability Mon/early Tue with low precip chances, some sunshine,
and highs solidly in the 80s area wide.  Highs for Wed/Thurs will
drop back into the upper 70s/lower 80s.  Low temps through mid week
will range from the mid 60s to lower 70s.

For the latter half of the week, it is unclear whether a southern
ridge will build over the southeast U.S. and into the Ohio Valley
pushing the boundary and active westerly flow north (12Z GFS/GFS
ensembles) or if the southern ridging will stay suppressed resulting
in a continued active, rainy pattern (12Z Euro).  It could be a very
wet first couple weeks of July if the Euro soln plays out.  Have
trended the forecast toward the GFS/GFS ensembles going a little
drier (20-30% precip chances) for the end of the week.  Also, went
with the resultant warmer temps associated with the better ridging.
This would mean high temps back into the upper 80s/lower 90s by
Fri/Sat.  However, given the uncertainty of the pattern, forecast
confidence is low beyond Thursday.

&&

.AVIATION (00Z TAF Update)...
Issued at 710 PM EDT Sat Jul 4 2015

Main concern is ceilings/visibilities at BWG overnight into early
Sunday morning as a southern stream weather system approaches. With
ample low level moisture and light winds expected, there's above
average confidence for IFR conditions to develop around 09z.
Ceilings may hold in the 500 to 1000 ft range through 14z.
Visibilities are more tricky as mid/high clouds streaming overhead
may preclude more dense fog. Maintained current forecast of 2-3 sm
developing during the pre-dawn hours.

At LEX/SDF, slightly drier air and a day of drying as well should
keep dense fog potential less likely. Some patchy light fog possible
at LEX though. For Sunday, plan on easterly flow as wave of low
pressure moves southeast of the area. Few to scattered VFR cumulus
expected.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........ZT
Short Term.....EER
Long Term......AMS
Aviation.......ZT
Hazardous weather outlook, Jul 4, 2:35 PM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT SAT JUL 4 2015

KYZ054>057-062>067-070>078-081-082-051945-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LEBANON...DANVILLE...LANCASTER...
RICHMOND...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
335 PM EDT SAT JUL 4 2015 /235 PM CDT SAT JUL 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND AGAIN LATE TONIGHT. LIGHTNING AND
HEAVY RAINFALL WILL BE THE MAIN THREATS. THE HEAVY RAINFALL MAY
LOCALLY WORSEN ANY ONGOING FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL CONTINUE ON SUNDAY.
THESE WILL BE CAPABLE OF TORRENTIAL RAINFALL WHICH COULD ONCE AGAIN
LEAD TO FLOODING ISSUES.

SCATTERED TO NUMEROUS STORMS ARE POSSIBLE AGAIN BEGINNING TUESDAY AS
A FRONT MOVES INTO THE OHIO VALLEY AND STALLS. HEAVY RAINFALL WILL
AGAIN BECOME A THREAT THROUGH MIDWEEK WITH MULTIPLE ROUNDS OF
SHOWERS AND STORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053-061-051945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-BUTLER KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...MORGANTOWN
335 PM EDT SAT JUL 4 2015 /235 PM CDT SAT JUL 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED TO NUMEROUS STORMS ARE POSSIBLE AGAIN BEGINNING TUESDAY AS
A FRONT MOVES INTO THE OHIO VALLEY AND STALLS. HEAVY RAINFALL WILL
AGAIN BECOME A THREAT THROUGH MIDWEEK WITH MULTIPLE ROUNDS OF
SHOWERS AND STORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:30 PM CDTFlash Flood WarningLMKMonroe3 hr
Jul 5, 12:17 AM CDTAreal Flood AdvisoryLMKClinton, Cumberland3 hr
Jul 5, 5:43 AM CDTAreal Flood AdvisoryLMKSimpson3 hr
Jul 5, 6:20 AM CDTFlash Flood WarningLMKSimpson3 hr
Jul 5, 6:44 AM CDTAreal Flood AdvisoryLMKBoyle, Garrard, Lincoln3 hr
Jul 5, 7:10 AM CDTAreal Flood AdvisoryLMKAllen, Warren3 hr
Jul 5, 8:00 AM CDTFlash Flood WarningLMKAllen, Warren3 hr
Jul 5, 8:28 AM CDTAreal Flood AdvisoryLMKAllen, Barren3 hr
Jul 5, 8:56 AM CDTFlash Flood WarningLMKAllen, Barren3 hr
Jul 5, 9:16 AM CDTAreal Flood WarningLMKSimpson3 hr

Nearby

Flash Flood Watches in Kentucky, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.